I'm sure that in these testing times, when you must police your community to make sure no one smokes or drinks underage or 'consumes' hairspray or glue, you'll be staggered to learn that there aren't really many rules about selling painkillers. Just codes and ethics.
A woman came into Mark Wilson's gaff, Fryer's Food Store in Nottingham, and asked for two packs of paracetamol. He said he could sell her only just the one, to which she retorted that all the other stores in the area would sell her two. Who was right?
This query led me into unaccustomed territory. First, I spoke to a pharmacist at GlaxoSmithKline, who directed me to the Medicine and Health Regulatory Association (MHRA), the medicine industry's governing body.
New pack-size limits were introduced by the Medicines Control Agency on paracetamol and aspirin tablet and capsule products in September 16, 1998.
Additional label and leaflet warnings for all paracetamol products came into force on January 1, 1999. No more than 100 aspirin or paracetamol-containing tablets or capsules may be sold to any person at one time.
However, the MHRA spokeswoman said: "We try to stop promotions like two for the price of one. In major supermarkets they use self-regulation. Retailers shouldn't sell more than two packs (of 16 tablets each), and it's good practice to sell only one because you should need only one pack of painkillers.
"You have to be 16 to either buy or consume aspirin, but children over the age of 12 can consume paracetamol. Retailers should sell it to only those aged 14 years or above."
I checked at Boots, Co-op and Sainsbury's. At the Co-op Chemist, my local pharmacist Sheila Patel said that if you ask for more than one pack, the pharmacist is summoned. Ditto Boots. At Sainsbury's, if you try to buy more than one, the till prompt kicks in, just as it does for booze sales. The manager said: "You get, in effect, a red flag and the till essentially stops operating until you follow the prompt."

Topics